Alabama, 2013

Tornadoes and Damaging Winds in Alabama, April 11, 2013

April 11, 2013 · NWS BMX · 18 events in 12 counties and zones

Severe thunderstorms ahead of and along a cold front moved across Central Alabama on Thursday, April 11th. Storms along the cold front formed into a quasi-linear convective system, causing wind damage and producing seven tornadoes across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Severe thunderstorms ahead of and along a cold front moved across Central Alabama on Thursday, April 11th. Storms along the cold front formed into a quasi-linear convective system, causing wind damage and producing seven tornadoes across the area. Ahead of the line, strong daytime heating and increasing instabilities coupled with strong diffluence aloft created prime conditions for discrete thunderstorms to form. These storms caused wind damage across portions of northeast Central Alabama during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 11, 11:48 AM CST, 0 minutes earlier.

Area forecast discussion, Apr 11, 11:48 AM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT THU APR 11 2013

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
18Z TAF DISCUSSION.

ALTHOUGH CIGS HAVE BEEN ERODING THIS MORNING...THAT HAS ALLOWED
HEATING WHICH IS ALLOWING CONVECTION TO BEGIN DEVELOPING AHEAD OF
THE APPROACHING LINE THAT AS OF 1745Z WAS NEAR THE MS/AL STATE
LINE. LIGHT TO MODERATE SHRA ARE SCATTERED ACROSS SC AL AND
SPREADING/DEVELOPING TO THE NE. INTRODUCING TSRA WITH BOTH THE
APPROACH OF THE LINE AND EXPECTING CONVECTION AHEAD OF THE LINE TO
INTENSIFY AS WELL AND BECOMING TSRA. SRLY WINDS HAVE PICKED UP AND
WILL REMAIN GUSTY THROUGH THE FROPA. SOME STRONGER WINDS ARE
POSSIBLE IN THE STRONGER STORMS...WITH HEAVIER DOWNPOURS POSSIBLE
TO REDUCE VSBYS EVEN MORE THAN IN TAFS BRIEFLY. SOME MVFR/IFR
CIGS WILL BE POSSIBLE FOR A FEW HOURS BEHIND THE FRONT BEFORE
CLEARING FROM W TO E DURING THE PRE DAWN HRS W TO THE MID MORNING
SE.

08/MK

&&

.PREV DISCUSSION... /ISSUED 1129 AM CDT THU APR 11 2013/

UPDATE...
MORNING UPDATE.

DISCUSSION...

UPDATED WX GRIDS/ZONES DUE TO SLOWER TIMING OF STORMS. MADE A FEW
TWEAKS TO DAYTIME TEMPERATURE WITH SLOWER PROGRESS OF
STORMS AS WELL...MAINLY NW. LOW CIGS ARE ERODING AND HELPING FOR
SFC TEMPERATURES TO RISE AHEAD OF LINE...WHICH UNFORTUNATELY IS
NOT GOOD AS WILL HELP TO DESTABILIZE FOR STORM DEVELOPMENT AHEAD
OF LINE. DEW POINTS WERE DELAYED RECEDING AS WELL DUE TO SLOWER
PROGRESS BEFORE DRIER AIR MOVES IN. LATEST NAM APPEARS TO HAVE
INITIALIZED WELL WITH RESPECTS TO DEW PTS AND WINDS SO USED THAT
AS MY STARTING POINT FOR UPDATES. UPDATE ALREADY OUT.

08/MK

PREV DISCUSSION... /ISSUED 1030 AM CDT THU APR 11 2013/

UPDATE...
MESOSCALE UPDATE.

DISCUSSION...

RADAR AND SURFACE OBSERVATIONS INDICATE THAT THE COLD FRONT IS
VERY SLOWLY MAKING EASTWARD PROGRESS ACROSS CENTRAL MISSISSIPPI.
CONVECTION NEAR THE FRONT REMAINS RATHER UNIMPRESSIVE...BUT
TEMPERATURES ARE ON THE RISE ACROSS THE CWA WITH ONLY SCATTERED TO
BROKEN LOW CLOUDS. A PATTERN OF BROAD UPPER LEVEL DIFFLUENCE IS
CURRENTLY OVERSPREADING THE REGION WHICH SUPPORTS THE IDEA OF
CELLULAR DEVELOPMENT WELL AHEAD OF THE FRONT FOR THE AFTERNOON
HOURS. MIXED LAYER CAPE VALUES ARE EXPECTED TO INCREASE INTO RANGE
OF 1000-1500 J/KG THROUGH MID AFTERNOON. THIS SHOULD ALLOW MORE
VIGOROUS THUNDERSTORM ACTIVITY TO DEVELOP WELL AHEAD OF THE FRONT
WITH THE HELP OF THE DIFFLUENT UPPER JET. A STRONG SHORTWAVE
APPROACHING FROM TEXAS WILL BE THE KEY TO HOW THIS EVENT UNFOLDS.
GENERALLY SPEAKING...ALL OF THE MODELS INDICATE A STRENGTHENING OF
THE LOW-LEVEL JET AS THIS FEATURE APPROACHES DURING THE LATE
AFTERNOON AND EVENING HOURS. THE EVENTUAL POSITION OF THE
STRONGEST LOW-LEVEL WINDS IS UNCERTAIN...BUT THE LATEST RAP MODEL
RUN INDICATES THAT PERHAPS THE SOUTHERN TWO-THIRDS OF THE CWA MAY
BE UNDER THE GREATEST THREAT FOR DAMAGING WINDS AND A FEW
TORNADOES. THE ENHANCED THREAT MAY NOT BEGIN UNTIL THE 22-00Z
TIME FRAME GENERALLY NEAR AND EAST OF I-65.

TO RECAP THE OVERALL SCENARIO...THE EVOLUTION OF THIS EVENT
REMAINS SOMEWHAT UNCERTAIN BUT CELLULAR DEVELOPMENT IS EXPECTED
AHEAD OF AN ORGANIZING QLCS THROUGH THE DURATION OF THE EVENT. THE
THREAT FOR DAMAGING WINDS AND A FEW TORNADOES WILL INCREASE
ESPECIALLY TOWARDS THE LATE AFTERNOON AND EVENING HOURS. LOW LEVEL
SHEAR STRENGTH WILL HOLD THE KEY TO THE TORNADO THREAT WITH ANY
STORMS TODAY AND THIS WILL BE CLOSELY WATCHED.

87/GRANTHAM

PREV DISCUSSION... /ISSUED 513 AM CDT THU APR 11 2013/

DISCUSSION...

THE WATCHING AND WAITING GAME HAS OFFICIALLY BEGUN ACROSS CENTRAL
ALABAMA IN TERMS OF THE SEVERE WEATHER POTENTIAL TODAY. THE
SHORTWAVE TROUGH THAT WILL BE RESPONSIBLE FOR OUR SEVERE WEATHER
THREAT IS CURRENTLY ROUNDING THE BASE OF THE LONGWAVE TROUGH
ACROSS CENTRAL TEXAS BASED ON IR SATELLITE IMAGERY. THE SHORTWAVE
WILL RAPIDLY EJECT EASTWARD BY THIS AFTERNOON. MEANWHILE...THE
UPPER RIDGE OVER THE SOUTHEAST CONUS HAS CAUSED THE ENTIRE
LONGWAVE TROUGH TO SLOW TO A CRAWL...AND THE COLD FRONT HAS REALLY
NOT ADVANCED VERY FAR TO THE EAST AT ALL THIS MORNING. SURFACE OBS
CURRENTLY ARE PRESENTING THE COLD FRONT TO BE DRAPED BASICALLY
ALONG THE MISSISSIPPI RIVER AS OF THIS WRITING...PERHAPS A BIT TO
THE EAST OF THE RIVER. WIDESPREAD SHOWERS AND STORMS HAVE BEEN
PERSISTING THROUGHOUT THE MORNING WITH MOST OF THE ACTIVITY ALONG
AND ACTUALLY BEHIND THE FRONT.

LOW LEVEL MOISTURE HAS BEEN ON THE INCREASE THIS MORNING...WITH
MID 60S DEW POINTS ALREADY BEING OBSERVED AT DEMOPOLIS AND
MERIDIAN MISSISSIPPI. AS THE LOW LEVEL JET KICKS IN THROUGH THE
MID-MORNING HOURS TODAY...MOISTURE WILL CONTINUE TO SURGE
NORTHWARD. AT LEAST MID 60S DEW POINTS ARE EXPECTED TO BE PRESENT
ACROSS ALL OF CENTRAL ALABAMA...WITH UPPER 60S TO NEAR 70
DEW POINTS ACROSS SOUTHERN ALABAMA. THE VERY MOIST AIRMASS ALONG
WITH THE LOW LEVEL JET AND PLENTY OF UPPER LEVEL DIVERGENCE WILL
SERVE TO ENHANCE SEVERE STORM DEVELOPMENT. WHAT IS ALSO CONCERNING
BASED ON THE LATEST SUITE OF GUIDANCE THIS MORNING ARE THE
INSTABILITIES THAT ARE BEING PRESENTED BY THE HI-RES MODELS
THROUGH THIS AFTERNOON AND EVENING. THE NSSL WRF...WHICH I HAVE
SEEN PERFORM FAIRLY WELL OVER THE PAST FEW SEVERE EVENTS IN TERMS
OF REALIZING INSTABILITY AMOUNTS...IS ADVERTISING 1500-2000 J/KG
OF MU CAPE AFTER 21Z GENERALLY ALONG AND EAST OF THE INTERSTATE 65
CORRIDOR. OUR LOCAL 9KM WRF IS ALSO IN AGREEMENT WITH THIS
SOLUTION.

SO...INSTABILITIES SURE DON'T LOOK TO BE A PROBLEM TODAY...IF THEY
ARE IN FACT REALIZED. LOOKING NEXT INTO THE WIND PROFILES...
FORECAST SOUNDINGS ARE STILL ADVERTISING MORE OF A LINEAR MODE OF
CONVECTION AT LEAST TO START OUT THE DAY ACROSS OUR WESTERN
COUNTIES AND NORTHWESTERN COUNTIES. THE EXPECTED SQUALL LINE
SHOULD BE ENTERING OUR WESTERN AND NORTHWESTERN COUNTIES ROUGHLY
FROM 9AM TO 12PM BASED ON THE LATEST TRENDS. THINGS THEN BECOME
TRICKY IN TERMS OF TIMING OF SEVERE WEATHER AND THE MODES OF
CONVECTION INTO THE AFTERNOON HOURS. AS THE SHORTWAVE GETS ITS ACT
TOGETHER TO OUR WEST...THE TROUGH AXIS IS EXPECTED TO BECOME
NEGATIVELY TILTED. IN ADDITION...HI-RES MODELS ARE PICKING UP ON A
LOW PRESSURE DEVELOPING ALONG THE COLD FRONT NEAR MERIDIAN
MISSISSIPPI AND TRACKING NORTHEAST ALONG THE INTERSTATE 20
CORRIDOR. IF THIS SOLUTION DOES IN FACT VERIFY...WE WILL BE
LOOKING AT INCREASED SHEAR PROFILES...AND WITH THE VERY UNSTABLE
AIRMASS AND JET STRUCTURE IN PLACE...SUPERCELL DEVELOPMENT WILL
MOST CERTAINLY BE IN THE CARDS OUT AHEAD OF THE SQUALL LINE.
CURRENT THINKING IS THAT SUPERCELL DEVELOPMENT WILL BE THE MOST
FAVORABLE ALONG AND SOUTHEAST OF A LINE FROM DEMOPOLIS...TO
CALERA...TO ANNISTON LINE. OF COURSE...THIS WILL ALL DEPEND ON THE
MESOSCALE...WHICH WILL HAVE TO BE CLOSELY WATCHED THROUGH THE DAY
TODAY AND ESPECIALLY THIS AFTERNOON AND EVENING.

THE SQUALL LINE...WHICH IS ANTICIPATED TO BECOME MORE NORTH TO
SOUTH ORIENTED THROUGH THE DAY IS EXPECTED TO BE NEAR THE
INTERSTATE 65 CORRIDOR IN THE 21-23Z TIME FRAME. OF COURSE...THIS
TIMING COULD CHANGE BASED ON IF A STRONG COLD POOL DEVELOPS AND
PUSHES THE SQUALL LINE FARTHER EAST AT A FASTER CLIP. DAMAGING
STRAIGHT-LINE WINDS AND ISOLATED TORNADOES ASSOCIATED WITH ANY
QLCS MESOVORTEX THAT DEVELOPS CAN BE EXPECTED ALONG THE SQUALL
LINE AS IT RACES EASTWARD. THE NEXT THREAT WILL BE HEAVY
RAINFALL...WITH PW'S EXPECTED TO RISE NEAR RECORD LEVELS FOR THIS
TIME OF THE YEAR. LOCALIZED FLOODING WILL CERTAINLY BE A
POSSIBILITY...WITH QPF'S RANGING FROM 1.5 TO 2.5 INCHES AREA WIDE
THROUGH THE EVENT.

AS THE FRONT FINALLY CLEARS THE AREA BEHIND THE ACTUAL SQUALL LINE
AND PRE-FRONTAL TROUGH BY MIDNIGHT TONIGHT...DRIER AND COOLER
AIR WILL FILTER INTO THE SOUTHEAST. THE NEXT SYSTEM IS NOT
EXPECTED TO IMPACT THE AREA UNTIL SUNDAY AFTERNOON WITH A POSSIBLE
GULF LOW PASSING OFF TO OUR SOUTH. WE'LL GET TO THAT SYSTEM ONCE
WE GET PAST THE CURRENT SYSTEM ON OUR DOORSTEP.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  47  68  42  73 /  90 100   0   0   0
ANNISTON    80  49  71  46  75 /  70 100   0   0   0
BIRMINGHAM  79  47  70  46  74 / 100  90   0   0   0
TUSCALOOSA  77  46  70  44  76 / 100  60   0   0   0
CALERA      79  49  69  47  74 / 100  90   0   0   0
AUBURN      79  56  74  48  75 /  60 100  10   0   0
MONTGOMERY  81  54  73  47  78 /  80 100  10   0   0
TROY        82  55  73  45  77 /  60 100  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/87/56
Hazardous weather outlook, Apr 11, 10:02 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1102 AM CDT THU APR 11 2013

ALZ011>015-017>050-121615-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1102 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH TONIGHT AS A LINE OF SHOWERS AND THUNDERSTORMS MOVE WEST
TO EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. LOOK FOR THE
ACTIVITY TO IMPACT THE NORTHWEST BY NOON...AND LAST UNTIL
MIDNIGHT IN THE FAR SOUTHEAST.

DISCRETE SUPERCELLS MAY ALSO DEVELOP DURING THE AFTERNOON AND
EVENING HOURS AND COULD IMPACT AREAS ALONG AND SOUTH OF A LINE
FROM DEMOPOLIS...TO CALERA...TO ANNISTON. THERE ARE STILL SOME
UNCERTAINTY ABOUT THE BEST LOCATION FOR THE SUPERCELL DEVELOPMENT
AND ADJUSTMENTS MAY BE NEEDED. OTHERWISE...DAMAGING
WINDS...TORNADOES...LOCALLY HEAVY RAIN AND HAIL WILL ALL BE POSSIBLE
AS THE STORM SYSTEM SLIDES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THROUGH TONIGHT.

The radar

The Columbus AFB radar (KGWX), 70 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 tornado. Local standard time, as filed.

Tornado, Pickens

When
April 11, 11:48 AM CST to 12:06 PM CST
Where
Pickens County, 3.26 mi NW of Pickensville to 1.25 mi ESE of Ethelsville
Rating
EF1
Path length
12.37 mi
Path width
1,050 yd
Reported by
NWS Storm Survey
Coordinates
33.265, -88.307

National Weather Service meteorologists surveyed the damage in Pickens County and determined that the damage was due to an EF-1 tornado, with winds of 100-110 mph. This tornado was a continuation of the Noxubee County, Mississippi tornado (which had a maximum rating of EF3 in Mississippi). The tornado tracked into Alabama 3.52 miles northwest of Pickensville, near Aliceville Lake. The tornado tracked northeast to near Highway 14, causing relatively minor damage to pine trees along the path. The tornado then took a more north-northeast path, a slight left turn, tracking nearly parallel to Highway 75 for several miles. The tornado strengthened from near Jim Dill Road to Pine Grove Road, destroying several outbuildings and causing significant damage to a well-built two story home, and snapping off and uprooting hundreds of trees. Just northeast of Pine Grove Road, in the Macedonia community, a manufactured home suffered significant damage and several hardwood trees were snapped off. As the tornado approached John Moore Road, it turned right and moved northeast again. Several manufactured homes were destroyed and many trees were also downed near Ethelsville. The tornado crossed County Road 30 just east of downtown Ethelsville and lifted after it crossed a branch of Kincaid Creek.

Thunderstorm Wind, Fayette

When
April 11, 1:30 PM CST
Where
Fayette County, 0.69 mi S of Bazemore
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.890, -87.700

Several trees were uprooted along County Road 35, with one tree falling onto a house. Additionally, a small barn sustained roof damage and a small outbuilding was destroyed.

Tornado, Walker

When
April 11, 1:45 PM CST to 1:51 PM CST
Where
Walker County, 1.58 mi NNE of Kansas to 2.31 mi N of Prospect
Rating
EF1
Path length
5.49 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
33.920, -87.536

National Weather Service meteorologists surveyed the damage in northwest Walker County and have determined that the damage was due to an EF-1 tornado, with maximum winds of 86 mph. The tornado touched down approximately 3/4 of a mile southwest of Dogtown Road, near Seamore Mountain, in the Mill Creek watershed. The tornado tracked northeast and crossed Dogtown Road where it uprooted several trees. The tornado continued northeast and crossed Highway 78 and Ritter Road, where the most significant damage occurred. Dozens of trees were uprooted and one single family home had portions of its roof and roof decking removed. The tornado continued northeast and crossed Nix Road, Nauvoo Road, Jagger Road, Johnson Road, and Slick Lizzard Road. Some minor structural damage was observed along these roads along with tree damage. The tornado finally lifted northeast of Slick Lizzard Road before it crossed Highway 5. This damage could not be linked to the tornado in southern Winston County at Poplar Springs.

Thunderstorm Wind, Fayette

When
April 11, 1:54 PM CST
Where
Fayette County, 0.9 mi NE of Fayette
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.690, -87.820

A few trees and power lines were reported down along 7th Street Northeast.

Tornado, Winston

When
April 11, 1:57 PM CST to 2:00 PM CST
Where
Winston County, 2.24 mi WSW of Poplar Spgs to 0.47 mi NE of Poplar Spgs
Rating
EF1
Path length
2.63 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
34.013, -87.433

National Weather Service meteorologists surveyed the damage in Winston County and have determined that the damage was due to an EF-1 tornado, with winds of 110 mph. The tornado touched down in a wooded, rural area west of County Road 21 and east of Indian Creek. The tornado tracked northeast and generally parallel to County Road 21. A hardwood tree snapped and fell on a mobile home near the beginning of the path on County Road 21. Additionally, the tornado snapped and uprooted dozens of trees beyond a strip mine area. The tornado completely removed the roof of a 50 to 60 year old home, damaged another nearby residence, and snapped and uprooted several more trees, one of which crushed a small produce stand. The tornado continued northeast where it demolished a large shed in the parking lot of another strip mine, and damaged the mine office.The tornado then crossed Highway 195 where it toppled more trees which fell onto nearby residences. The tornado lifted east of Highway 195 before it reached County Road 8.

Tornado, Winston

When
April 11, 2:10 PM CST to 2:13 PM CST
Where
Winston County, 0.78 mi SE of Double Spgs Arpt to 0.85 mi NE of Double Spgs Arpt
Rating
EF1
Path length
1.17 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
34.142, -87.320

National Weather Service meteorologists surveyed the damage between Double Springs and Houston in Winston County and have determined that the damage was due to a brief EF-1 tornado, with winds of 105 mph. The tornado touched down along Highway 278 just east of the Winston County Airport. The tornado tracked generally north where it snapped and uprooted numerous trees. The tornado then moved along the Sipsey Fork, which feeds into Smith Lake. One boat house was destroyed, and a pontoon boat inside was flipped over. Several hardwood trees fell onto lake homes and sheds along Gary's Road and Spiller Road. The tornado weakened as it approached Robinson Bottom Road and lift north of Robinson Bottom Road.

Tornado, Winston

When
April 11, 2:26 PM CST to 2:27 PM CST
Where
Winston County, 1.6 mi N of Nesmith to 1.96 mi N of Nesmith
Rating
EF1
Path length
0.38 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.193, -87.120

National Weather Service meteorologists surveyed the damage in Winston County and have determined that the damage was due to an EF-1 tornado, with winds of 100 mph. The brief tornado touched down in a field just southeast of the intersection of County Road 45 and County Road 3734. This location was approximately 3.49 miles east southeast of Addison. The tornado snapped and uprooted several large trees, completely demolished two sheds, and damaged a double wide home where a woman was injured. The woman was injured as she attempted to enter her vehicle and go to a shelter. The tornado continued north northwest where it twisted and rolled an unoccupied mobile home over 50 yards. The tornado snapped several more trees and rolled an unsecured mobile home on Dakota Drive. The tornado lifted just beyond Dakota Drive.

Thunderstorm Wind, Talladega

When
April 11, 2:54 PM CST
Where
Talladega County, 1.5 mi NNE of Shocco Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.470, -86.120

Power lines were downed on Peters Road off of Highway 77.

Tornado, Bibb

When
April 11, 3:18 PM CST to 3:41 PM CST
Where
Bibb County, 3.83 mi ESE of Harrisburg to 3.01 mi SE of Brierfield
Rating
EF1
Path length
20.16 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
32.846, -87.171

National Weather Service meteorologists surveyed damage in southern Bibb County and have determined that the damage was due to an EF-1 tornado, with winds of 90 mph. The tornado touched down near the intersection of Abercrombie Road (County Road 51) and Harrisburg Road in the Talladega National Forest of southern Bibb County. The only structural damage occurred at the beginning of the path where a home had siding torn off. Otherwise, the damage was confined to trees. The tornado strengthened as it paralleled County Road 51, snapping or uprooting numerous trees about 3 miles along the path. The tornado continued northeast and crossed Highway 219 and Highway 82. The tornado weakened as it continued northeast across Antioch Road (County Road 20) and Highway 139. The tornado eventually lifted immediately west of the Chilton County Line on County Road 2.

Thunderstorm Wind, Shelby

When
April 11, 3:48 PM CST
Where
Shelby County, 1.35 mi ESE of Montevallo
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.090, -86.850

Numerous trees were uprooted near the intersection of State Highway 155 and County Road 200.

Thunderstorm Wind, Shelby

When
April 11, 3:55 PM CST
Where
Shelby County, 1.16 mi E of Calera
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.100, -86.750

At least a dozen trees were uprooted across a one mile area near the Timberline Golf Course near the Intersection of Highway 25 and Interstate 65. Two to three dozen trees were also uprooted or snapped near the Water Treatment Plant in Calera.

Thunderstorm Wind, Cleburne

When
April 11, 4:00 PM CST
Where
Cleburne County, 1.8 mi SW of High Tower
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.510, -85.420

A tree was uprooted along County Road 10 near County Road 41.

Thunderstorm Wind, Cleburne

When
April 11, 4:15 PM CST
Where
Cleburne County, 1.86 mi ENE of Hopewell
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.640, -85.350

A tree was uprooted along County Road 37 and a small outbuilding was destroyed due to a second tree being uprooted on County Road 49.

Thunderstorm Wind, Montgomery

When
April 11, 6:20 PM CST
Where
Montgomery County, Le Grand
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.170, -86.270

Multiple trees were snapped and uprooted just off of Highway 331 behind Sportsman Deer Processing.

Thunderstorm Wind, Montgomery

When
April 11, 6:28 PM CST
Where
Montgomery County, 1.36 mi WSW of Pinedale
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.290, -86.250

A large tree was blown down and blocked the road near the intersection of McInnis Road and Patterson Road.

Tornado, Macon

When
April 11, 7:34 PM CST to 7:43 PM CST
Where
Macon County, 3.77 mi NNW of Chehaw to 2.25 mi NW of Notasulga
Rating
EF2
Path length
4.87 mi
Path width
200 yd
Continued into
Lee, Al (BMX)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.533, -85.737

National Weather Service meteorologists surveyed the damage in Macon and Lee Counties and have determined that the damage was due to an EF-2 tornado. Wind speeds in Macon County are estimated at 120 mph. The tornado initially touched down along St. John’s Church Road at Saint John’s Church. Several tree branches were damaged along with several overturned grave markers. The tornado continued north-northeast crossing Hardwich Street where several outbuildings sustained damage, and County Road 39 and State Road 14 where several additonal homes and outbuildings were damaged or destroyed. On County Road 39, one brick home sustained major roofing loss and window glass breakage. One minor injury was caused from flying glass. Also in the same area, one mobile home had significant damage while another was completely destroyed. The tornado crossed State Road 14, strengthening to its maximum intensity. It significantly damaged a well-built two-story home, with considerable loss of roof material, one outer wall completely destroyed and another outer wall significantly damaged. Of note, the family of five took cover in an interior closet on the lowest level which kept them from injury. The tornado continued northeastward where it damaged an additional outbuilding pavilion, and crossed into Lee County, lifting along Roxana Road.

Tornado, Lee

When
April 11, 7:43 PM CST to 7:44 PM CST
Where
Lee County, 6.49 mi SSW of Roxana to 6.29 mi SSW of Roxana
Rating
EF0
Path length
0.22 mi
Path width
52 yd
Reported by
NWS Storm Survey
Coordinates
32.594, -85.696

National Weather Service meteorologists surveyed the damage in Macon and Lee Counties and have determined that the damage was due to an EF-2 tornado. Winds of 120 mph had weakened to less than 86 mph before the tornado crossed into Lee County. The tornado initially touched down along St. John’s Church Road at Saint John’s Church in Macon County. The most significant damage along the path was found in Macon County north of Tallapoosa Street on the northwest side of Notasulga. Here several mobile homes were damage or destroyed and a two story home was significantly damaged. It continued to the northeast crossing into Lee County, where only minor tree damage occurred. The tornado quickly lifted along Roxana Road.

Thunderstorm Wind, Barbour

When
April 11, 8:30 PM CST
Where
Barbour County, 2.72 mi ESE of Spring Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.060, -85.290

A few trees were uprooted along County Road 89.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyThe tornado archive for Alabama, 2013Warnings in Alabama, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449837, 449823, 449838, 449822, 449840, 449841, 449842, 449824, 449847, 449835, 449827, 449828, 449830, 449832, 449833, 449849, 449850, 449834.